Watch for serotonin syndrome: TGA

According to a safety alert issued by the TGA on Monday, serotonin syndrome has been reported in people taking anti-nausea drugs like ondansetron (Zofran), which contains serotonin-blocking medications, at the same time as other serotonergic drugs, including SSRIs and SNRIs.

The concomitant use of these medications can lead to a toxic build-up of serotonin in the central nervous system resulting in a variety of mental, autonomic and neuromuscular changes that can range from mild to life-threatening.

Symptoms of serotonin syndrome may include agitation, confusion, hypertension, neuromuscular excitation such as hyperreflexia, tremor and fever.

In some cases serotonin syndrome can lead to loss of consciousness, coma and death, the TGA warned.

According to the TGA, if concomitant treatment with these drugs is clinically warranted, doctors should advise the patient and caregiver of the risk of serotonin syndrome and should also undertake

Latest

Trending